Texas, 2007

Flash Flood and Hail in Texas, May 26, 2007

May 26, 2007 · NWS AMA · 2 events in 2 counties and zones

Severe thunderstorms across the south central Texas Panhandle during the late afternoon hours caused heavy rainfall which resulted in flash flooding along with hail. people were trapped by the flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms across the south central Texas Panhandle during the late afternoon hours caused heavy rainfall which resulted in flash flooding along with hail. Although no damage or injuries were reported...people were trapped by the flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 26, 2:21 PM CST, 39 minutes earlier.

Area forecast discussion, May 26, 2:21 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
321 PM CDT SAT MAY 26 2007

.DISCUSSION...
MOISTURE PLUME TO REMAIN OVER THE PANHANDLES THROUGH EARLY NEXT
WEEK. INSTABILITY IS ALSO NOT GOING ANYWHERE. A COLD FRONT HAS
PUSHED INTO THE WESTERN OKLAHOMA PANHANDLE AND THE NORTHWEST TEXAS
PANHANDLE. EXPECT THIS FRONT TO DISSIPATE TONIGHT AS HEIGHTS LOWER
OVER THE ROCKIES AS UTAH SHORT WAVE APPROACHES. FLOW ALOFT OVER THE
PANHANDLES IS WEAKER THAN YESTERDAY...SO ORGANIZED CONVECTION IS
NOT AS LIKELY TONIGHT...BUT SOME STORMS MAY STILL BECOME SEVERE
WITH LARGE HAIL AND DAMAGING DOWNBURST WINDS BEING THE MAIN
THREATS. HEAVY RAIN WILL ALSO BE AN ISSUE AS THE STORMS WILL NOT
BE MOVING VERY FAST. WILL KEEP POPS HIGHEST IN THE SOUTHEAST
CLOSEST TO THE MOISTURE AND INSTABILITY AXIS. MOUNTAIN CONVECTION
MAY NOT BE ABLE TO MAKE IT AS FAR AS IT DID LAST NIGHT...SO LOWER
POPS THERE. HOWEVER...THE FRONT MAY HELP TO FIRE A FEW STORMS.

STRONG UPPER LEVEL STORM SYSTEM IS EXPECTED TO MOVE INTO SOUTH
CENTRAL CANADA BY TUESDAY. THIS STORM WILL BE PART OF A LARGER UPPER
TROUGH WHICH WILL EXTEND SOUTHWARD INTO THE CENTRAL HIGH PLAINS. A
DRYLINE MAY SET UP IN THE EASTERN CWA TUESDAY AFTERNOON AS WESTERLY
WINDS ALOFT INCREASE AND HELP TO TURN THE WINDS ON THE SURFACE MORE
TO THE SOUTHWEST TO THE WEST OF THE DRYLINE. UPPER TROUGH THEN HELPS
TO PUSH A COLD FRONT THROUGH THE AREA TUESDAY EVENING. HAVE KEPT
WITH THE MEX NUMBERS FOR TEMPERATURES ON WEDNESDAY...BUT UNDER CUT
HIGH TEMPERATURES FOR THURSDAY AND FRIDAY AS THE GFS TRIES TO WARM
THE PANHANDLES UP TOO QUICKLY.

FLOW ALOFT BECOMES NORTHWESTERLY BEYOND MID WEEK...AND WEAK SHORT
WAVES CONTINUE TO MOVE THROUGH THE FLOW OVER THE AREA. SO HAVE
CONTINUED TO MENTION POPS ALL THE WAY THROUGH THE REST OF THE
FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                57  81  58  85  61 /  50  20  30  10  20
BEAVER OK                  55  82  59  86  61 /  50  30  30  20  20
BOISE CITY OK              54  84  55  86  56 /  30  20  30  10  20
BORGER TX                  61  84  63  88  62 /  50  20  30  10  20
BOYS RANCH TX              57  84  58  91  63 /  40  20  30  10  20
CANYON TX                  56  82  57  86  61 /  50  20  30  10  20
CLARENDON TX               59  80  60  84  62 /  60  30  30  10  20
DALHART TX                 52  82  53  89  57 /  30  20  30  10  20
GUYMON OK                  57  86  60  89  61 /  40  20  30  10  20
HEREFORD TX                55  81  57  86  61 /  40  20  30  10  20
LIPSCOMB TX                56  79  60  85  64 /  50  30  30  20  20
PAMPA TX                   59  78  61  83  60 /  50  30  30  10  20
SHAMROCK TX                59  79  61  84  63 /  60  30  30  20  20
WELLINGTON TX              60  81  62  85  64 /  60  30  30  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

17/15
Hazardous weather outlook, May 26, 12:00 PM CST, 3 hours before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SAT MAY 26 2007

OKZ001>003-TXZ001>020-271100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SAT MAY 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES TODAY AND TONIGHT. A FEW OF THESE STORMS COULD BRIEFLY
REACH SEVERE LEVELS MAINLY ACROSS THE CENTRAL AND SOUTHEASTERN TEXAS
PANHANDLE.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS ACROSS MOST
OF THE TEXAS AND OKLAHOMA PANHANDLES SUNDAY AND SUNDAY NIGHT...THEN A
SLIGHT CHANCE FOR THUNDERSTORMS IN THE EASTERN PANHANDLES ON MEMORIAL
DAY...AND A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY NIGHT THROUGH
FRIDAY. AT THIS TIME...STORMS ARE NOT EXPECTED TO REACH SEVERE
LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JORDAN

In the hours before

Special weather statement, May 26, 12:48 PM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
148 PM CDT SAT MAY 26 2007

TXZ017-018-261930-
ARMSTRONG TX-RANDALL TX-
148 PM CDT SAT MAY 26 2007

...STRONG THUNDERSTORM IN SOUTHWESTERN ARMSTRONG AND EAST CENTRAL
RANDALL COUNTIES...

AT 148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER THE NORTH RIM OF PALO DURO CANYON. THE
STORM WAS NEARLY STATIONARY.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS INVOLVED IN OUTDOOR ACTIVITIES...ESPECIALLY THOSE IN PALO
DURO CANYON...SHOULD TAKE SHELTER UNTIL THE STORM HAS PASSED.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WHICH WILL RESULT IN MINOR
FLOODING OF ROAD SURFACES.
Special weather statement, May 26, 1:29 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
229 PM CDT SAT MAY 26 2007

TXZ017-018-262030-
ARMSTRONG TX-RANDALL TX-
229 PM CDT SAT MAY 26 2007

...STRONG THUNDERSTORMS CONTINUE IN SOUTHWESTERN ARMSTRONG AND
SOUTHEASTERN RANDALL COUNTIES...

AT 229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PALO DURO CANYON. THE STORM WAS NEARLY
STATIONARY.  ADDITIONAL THUNDERSTORMS WERE DEVELOPING ACROSS THE
EASTERN PART OF PALO DURO CANYON.

VERY HEAVY RAINFALL ON THE ORDER OF ONE TO TWO INCHES PER HOUR...
GUSTY WINDS TO 50 MPH...AND SMALL HAIL UP TO ONE HALF INCH IN
DIAMETER WILL BE POSSIBLE WITH THE STORMS. LOCALIZED FLOODING WILL
ALSO BE POSSIBLE IN PORTIONS OF PALO DURO CANYON DUE TO THE HEAVY
RAINFALL AND SLOW MOVEMENT OF THE STORMS.

PERSONS INVOLVED IN OUTDOOR ACTIVITIES SHOULD BE PREPARED FOR
ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES.  STAY TUNED TO NOAA WEATHER RADIO...LOCAL MEDIA
OUTLETS...AND THE INTERNET FOR THE LATEST UPDATES.

JORDAN
Special weather statement, May 26, 2:31 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
331 PM CDT SAT MAY 26 2007

TXZ018-262130-
ARMSTRONG TX-
331 PM CDT SAT MAY 26 2007

...STRONG THUNDERSTORM IN SOUTHWESTERN ARMSTRONG COUNTY...

AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTH OF WAYSIDE MOVING SOUTHEAST AT 5
MPH. THIS THUNDERSTORM WAS OVER THE FAR SOUTHERN PORTIONS OF PALO
DURO CANYON.

HAIL UP TO ONE HALF INCH IN DIAMETER...STRONG WINDS UP TO 50
MPH...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM.
RAINFALL AMOUNTS OF UP TO TWO INCHES PER HOUR WILL BE POSSIBLE
RESULTING IN MINOR FLOODING OF ROAD SURFACES AND PONDING OF WATER ON
ROADWAYS.

PERSONS INVOLVED IN OUTDOOR ACTIVITIES SHOULD MONITOR WEATHER
CONDITIONS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
THREATENING WEATHER APPROACH.

JORDAN
Special weather statement, May 26, 2:35 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
335 PM CDT SAT MAY 26 2007

TXZ008-262130-
HUTCHINSON TX-
335 PM CDT SAT MAY 26 2007

...STRONG THUNDERSTORM IN SOUTHERN HUTCHINSON COUNTY...

AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BORGER. THE STORM WAS DRIFTING SLOWLY
TOWARDS THE NORTHEAST.

HAIL UP TO ONE HALF INCH IN DIAMETER...STRONG WINDS TO 50 MPH...AND
VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. RAINFALL RATES
COULD BRIEFLY APPROACH TWO INCHES PER HOUR WHICH WILL RESULT IN
PONDING OF WATER ON AREA ROADWAYS AND MINOR FLOODING OF CULVERTS AND
DITCHES.

PEOPLE IN SOUTHERN HUTCHINSON COUNTY...INCLUDING THE CITIES OF
BORGER AND SANFORD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY
AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JORDAN

The radar

The Amarillo radar (KAMA), 52 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Armstrong

When
May 26, 3:00 PM CST
Where
Armstrong County, Wayside
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
34.780, -101.550

Flash Flood, Randall

When
May 26, 3:01 PM CST to 4:00 PM CST
Where
Randall County, 14.32 mi E of Canyon
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
34.950, -101.670

Very heavy rainfall resulted in flash flooding at Palo Duro Canyon State Park. Park Rangers reported that water crossing number one was closed due to three feet of water flowing across it with an estimated four hundred people trapped on the other side of the crossing. No one was reported to be in any danger. Also...water crossing number five had greater than five feet of water flowing across it.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34306, 34307.